General Illness Information
Common Name: Hyperthermia Syndromes
Medical Term: Malignant Hyperthermia
Hyperthermia syndrome is a pathological condition characterized by a sudden increase in body temperature up to 104° F and higher due to a violation of thermoregulation. It is more common in young children. In adults, it can occur as a consequence of various pathologies of the brain (trauma, tumor, hemorrhage, etc.), as a complication in anesthesia.
The main culprit for this condition is the disruption of the thermoregulatory center located in the hypothalamus of the brain. In addition, the causes of hyperthermia syndrome can be the following:
- various infections, both viral and caused by bacteria (influenza, pneumonia, sepsis and many others);
- overheating of the body as a result of too much activity or excessive wrapping;
- intoxication (chemical poisoning, allergic reactions), the effect on the body of anesthesia.
In children, the hyperthermia syndrome often occurs because of the not fully formed mechanism of thermoregulation, endocrine disorders. At this age, the body produces a lot of heat energy, the return of which is insufficient.
Signs & Symptoms:
The main symptom of hyperthermia is an increase in body temperature. Other symptoms include:
- lethargy, inhibition of reactions;
- shallow breathing;
- rapid pulse;
- blanching of the skin, while it can remain cold;
- dehydration of the body;
- a sharp drop in blood pressure;
- loss of consciousness, hallucinations.
In children, the situation can worsen and the consequences will be dangerous. If the body temperature rises to the critical temperature (107° F), the heart rate increases, and its rhythm breaks down. Metabolism in the body and blood circulation are violated. There is shortness of breath, exhilaration, uncontrolled urination and as a consequence, dehydration, possible convulsions and clotting, the destruction of blood proteins inside the vessels. Such a pathological condition can lead to the death of the child, unless timely emergency care and treatment is provided.
Diagnosis & Treatment
- To reduce body temperature, combined treatment should be carried out using both pharmacological and physical methods of cooling.
- Originally oxygen therapy, infusion therapy for correction of water-electrolyte disorders and CBS.
- At a hyperthermia above 104 F, it is necessary to lower a body temperature, for this purpose take off the clothes and apply the above-mentioned physical methods of cooling.
- Apply paracetamol (now appeared the intravenous form) 15 mg / kg. Or analgin 50% 0,1-0,2ml. for each year of life.
- If there are violations of peripheral circulation, you can use vasodilator drugs such as papaverine, nicotinic acid, novocaine and others.
- Antihistamines (dimedrol, tavegil, suprastin) intensify the effect of antipyretics. They have a mild sedative and spasmolytic effect.
- With a sedative purpose, you can use benzodiazepines (seduxen, relanium, diazepam, sibazon) at a dose of 0.2-0.3 mg / kg.
- Lytic mixtures, which include droperidol or aminazine in the form of 2.5% solution.
- 1 ml of a 2.5% solution of aminazine,
- 1 ml of a 2.5% solution of diprazine (pipolpene),
- 8 ml of 0.25% solution of novocaine.
A solution of diprazine (pipolpene) can be replaced with 1 ml of a 2% solution of suprastin.
It can not be used for deep coma and severe respiratory depression.
The fight against acidosis, hypoxia, hypercapnia, brain edema, toxicosis is carried out according to general rules.
With hyperthermic syndrome, body temperature is monitored every 30 minutes or 1 hour. When the temperature is lowered to 37.5 degrees, take measures for eliminating the hyperthermic syndrome, because in the future it can lower without additional interventions.
It is not necessary to achieve the normalization of temperature, in most cases, it is sufficient to lower the body temperature by 1° to improve the child’s well-being. The decrease in temperature should not be rapid;
As a rule, children are not prescribed the following antipyretic agents:
- acetylsalicylic acid (the risk of developing Ray’s syndrome in ARVI);
- metamizole (danger of agranulocytosis);
- amidopyrine (high toxicity);
- nimesulide (hepatotoxicity).
In the treatment of hyperthermia syndrome, one should refrain from the use of vasopressors, atropine and calcium preparations.
Today, the doctor has a strictly limited choice of medications. This is paracetamol (in different forms) and physical methods of cooling. With caution, you can use analgin.
Some doctors manage and use complex preparations – spasmalgone, spazgan (but they contain analgin). There are pediatricians who use mefenamic acid (for patients over 5 years), but in modern literature no one recommends it.
The prognosis depends on the course of the underlying disease. Hyperthermia syndrome, caused by anesthesia, often ends in death. A favorable outcome is possible under the condition of early diagnosis and immediate intensive treatment. The prognosis for malignant hyperthermia in children is always questionable.
Posted by RxMed